Dear Dr. Gott: At age 50-plus, I took a job that was stressful to the extent it caused sleepless nights and loss of appetite. I resorted to taking an over-the-counter sleep aid, which left me with a headache and feeling sluggish in the morning. To alleviate those symptoms, I took Excedrin for the headache and a caffeine bump. At the end of the year, my contract expired. I lost 20 pounds and was exhausted.
I went to my physician for a regular checkup. Routine lab work indicated I had an elevated TSH (6). My doctor asked about fatigue, weight gain, hair loss, brittle nails, dry skin and more. I explained the circumstances of my former job and because of my age, I was at least perimenopausal. I was still having periods every three weeks instead of four. I felt the symptoms I had indicated hypothyroidism. I expressed my feelings and was prescribed levothyroxine, which was to continue forever. Well, I took it for six months and saw no improvement, except for a lowered TSH level. I gained back the 20 pounds and weaned myself off the medication. I still noticed no change in my health.
My question is: Could adrenal fatigue or exhaustion from the stress and being perimenopausal be factors in the elevated TSH? Could they normalize on their own when the stress is removed? I understand there are cardiac implications with levothyroxine. I don’t suffer any issues, but there is a family history on both sides. At what point does the risk outweigh the benefit? I currently feel fine, my nails are longer than they have been in years, and my hair is OK, as is my skin. My energy level is acceptable, and I wish the 20 pounds stayed off that I gained back.
Dear Reader: I can understand why your physician put you on levothyroxine, because hypothyroidism can cause fatigue, changes in hair texture and thickness, split finger nails, dry skin and irregular menstrual cycles. One striking difference is that weight gain is relatively common. However, the reversal in your case is obviously job-related.
Let’s cover a few basic differences between adrenal fatigue and hypothyroidism. Adrenal fatigue carries no specific symptoms of heart palpitations, no fluid retention, orthostatic hypotension, good flexibility of ligaments, thin and brittle nails, thin hair, insomnia, dry skin, cold intolerance and a craving for sweets. Hypothyroidism isn’t generally associated with palpitations and presents with fluid retention, no orthostatic hypotension, poor flexibility of ligaments, normal to thick nails, coarse hair, sleepiness, normal skin, heat intolerance and a craving for fats.
Stress plays an enormous role in health, affecting us in a variety of ways and worsening many medical conditions. Therefore, I cannot rule it out as having a bearing on the symptoms you have. My recommendation is to have your TSH retested to determine what your readings are without the levothyroxine. Discuss the pros and cons with your physician. Maintain a healthful diet, get adequate rest, reduce the stress in your life, and exercise regularly. The body is a truly miraculous thing. Give it some time to recharge, but don’t hesitate to seek medical intervention if appropriate.
To provide related information, I am sending you a copy of my Health Report “Thyroid Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.